Colorado, 2009

Tornado and Hail in Colorado, July 20, 2009

July 20, 2009 · NWS BOU · 30 events in 5 counties and zones

A severe thunderstorm produced damaging winds, large hail and very heavy rain across the western and southern suburbs of Denver. Widespread damage was observed in the cities of Arvada, Wheat Ridge and Lakewood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350 million
Crop damage
$4.0 million
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced damaging winds, large hail and very heavy rain across the western and southern suburbs of Denver. Widespread damage was observed in the cities of Arvada, Wheat Ridge and Lakewood. The intense straightline winds were the result of a wet microburst which downed hundreds of trees and snapped power poles. Winds gusts to 80 mph were reported along with nickel to golfball size hail. The combination of wind and hail produced widepread damage to homes and vehicles. The damage claim estimates totaled $350 million; about 32,900 claims were filed for homes, while another 19,500 claims were for vehicles. As many as 90,000 homes and businesses were left without power. In some areas it took up to 3 days to completely restore electrical service. Minor injuries were reported from broken glass during the storm, but no one was hospitalized. The storm crippled the computers at the Colorado Crime Information Center in Lakewood for nearly 3 hours. One weak tornado was also observed.

In Larimer and Weld Counties, severe thunderstorms produced widepread damage over approximately 150 square miles of farmland. In all, 400 farms were directly impacted by severe weather. Damage to crops alone was estimated to be around $4 million; most of the damage was observed in Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 2:19 PM MST, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 2:19 PM MST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
319 PM MDT MON JUL 20 2009

.SHORT TERM...FIRST SHORTWAVE HAD MOVED INTO FAR EASTERN COLORADO...
REMNANTS OF ASSOCIATED CONVECTION MOVING OUT OF CWA. WEAK SUBSIDENCE
BEHIND WAVE KEPT AFTERNOON CONVECTION LIMITED TO MOUNTAINS AHEAD OF
NEXT WAVE WHICH WAS NOTED BY SATELLITE OVER NORTHWEST COLORADO. AT
THE SURFACE...CURRENT DATA SUGGESTING FRONT ACROSS SOUTHERN WYOMING
INTO NEBRASKA PANHANDLE. WAVE OVER NORTHWEST COLORADO TO PROVIDE
DYNAMICS ACROSS THE AREA DURING THE EVENING AS IT MOVES ACROSS
CWA...SHOULD SEE CONVECTION INCREASE IN COVERAGE AS A RESULT. FRONT
MOVING ACROSS PLAINS SHOULD PROVIDE SURFACE CONVERGENCE FOR
ADDITIONAL STORM DEVELOPMENT. INSTABILITY TO BE ON THE INCREASE...
BUT WILL BE LIMITED AT THE LOWER ELEVATIONS BEHIND THE FRONT.
FORECAST SOUNDINGS SHOWING BEST SHEAR AND CAPE ACROSS NORTHEAST
CORNER...LESS AS ONE MOVES TOWARD FOOTHILLS. SPC HAS RECENTLY HOISTED
SEVERE STORM WATCH FOR LOGAN...PHILLIPS AND SEDGWICK COUNTIES.
STORMS IN THE WATCH AREA CAPABLE OF LARGE HAIL AND STRONG WIND.
ELSEWHERE...GUSTY MICROBURST WINDS TO AROUND 50 MPH WILL BE THE MAIN
THREAT. PRECIPITABLE WATER VALUES HAVE LOWERED TO AROUND EIGHT
TENTHS OF AN INCH ACROSS PLAINS...SO HEAVY RAIN NOT A CONCERN. ALL
CONVECTION SHOULD BE DONE BY MIDNIGHT ONCE THE LAST WAVE MOVES EAST
OF THE CWA. LATEST RUC SHOWS SOME LIGHT QPF ACROSS AREA OVERNIGHT.
FEEL SUBSIDENCE BEHIND WAVE WILL LIMIT PRECIP DEVELOPMENT AFTER
MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST DEVELOPMENT
OF STRATUS AND SOME FOG AFTER MIDNIGHT...WHILE FORECAST SOUNDINGS
INDICATE MOISTURE RATHER SHALLOW. STRATUS DEVELOPMENT A GOOD
POSSIBILITY ACROSS PLAINS...PARTICULARY ALONG AND NEAR FRONT RANGE.
COULD ALSO SEE SOME DRIZZLE OR VERY LIGHT RAIN. ALL THIS ALREADY IN
GRIDS AND FORECAST...WILL LEAVE ALONE. ON TUESDAY...UPPER LEVEL RIDGE
TO BE CENTERED SOUTHWEST OF COLORADO...WITH NORTHWEST FLOW ALOFT
OVER REGION. BOUNDARY LAYER PROGS SHOW EASTERLY FLOW ACROSS
PLAINS...WITH PRECIPITABLE WATER VALUES AROUND AN INCH IN AND NEAR
FOOTHILLS. LITTLE IF ANY QG ASCENT SHOWN BY MODELS. SO IT LOOKS LIKE
CONVECTION DEVELOPMENT TO RELY ON INSTABILITY AND UPSLOPE. CURRENT
LOW POPS FOR MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS STILL LOOKING
REASONABLE. FORECAST SOUNDINGS SHOW AIRMASS A BIT TOO STABLE ACROSS
THE PLAINS AWAY FROM FRONT RANGE FOR STORMS. AS FOR TEMPS...THICKNESS
PROGS AS WELL AS GUIDANCE SHOW HIGHS AROUND 80 ACROSS THE PLAINS.
CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL CHANGE
LITTLE.

.LONG TERM...DEEP NWLY FLOW ON THE EAST FACING SIDE OF THE HIGH
AMPLITUDE UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL REMAIN OVER
THE FCST AREA THROUGH THE END OF THE WEEK. WEAK PERTURBATIONS
EMBEDDED WITHIN THE FLOW ARE PROGGED TO PASS OVER THE REGION FM TIME
TO TIME BUT WITH LITTLE CONSEQUENCE AS THE RESIDENT AIRMASS
GRADUALLY BECOMES DRIER AND MID-LEVELS BECOME INCREASINGLY MORE
STABLE WITH WARMING ALOFT. WARMING ALSO SHOWS UP AT GROUND LEVEL
WITH HIGH PLAINS TEMPERATURES RETURNING TO AT LEAST THE LOWER 90S BY
THURSDAY AND FRIDAY. WILL HOLD ONTO LOW POPS PRESENTLY IN THE FCST...
WITH THE HIGHER LOW POPS OVER THE ELEVATED TERRAIN.  BY THE WEEKEND
MAY SEE A MODEST INCREASE IN T-STORM ACTIVITY WITH SUBTROPICAL
MOISTURE TRAPPED BENEATH THE UPPER RIDGE SHIFTING EASTWARD ACROSS
THE REGION. AN INCREASE IN CLOUDINESS MAY ALSO LOWER DAYTIME
TEMPERATURES BACK TO AVERAGE OR EVEN SLIGHTLY BELOW AVERAGE VALUES.

&&

.AVIATION...SCATTERED THUNDERSTORMS EXPECTED ACROSS AREA THROUGH
ABOUT 04Z. GUSTY OUTFLOW WINDS TO AROUND 40 KTS POSSIBLE AT AREA
AIRPORTS. VFR CONDITIONS TO PREVAIL THROUGH 06Z...ALTHOUGH CEILINGS
MAY BE LOW ENOUGH TO AFFECT ILS APPROACHES. SURFACE FRONT TO MOVE
ACROSS THE AREA BY 01Z...WITH NORTHEAST WINDS DEVELOPING. STILL SOME
POTENTIAL FOR THE DEVELOPMENT OF LOW CLOUDS LOW CLOUDS IN THE
10Z-14Z TIMEFRAME. SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z AS
SURFACE WINDS BECOME SOUTHEAST. GUSTY WINDS TO 40 KTS POSSIBLE NEAR
THE STORMS ALONG WITH BRIEF HEAVY RAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/BAKER
Hazardous weather outlook, Jul 20, 9:43 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT MON JUL 20 2009

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS
AND MOUNTAIN VALLEYS THROUGH THE EARLY EVENING HOURS...PRODUCING
BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. ALONG THE FOOTHILLS AND
ACROSS THE PLAINS...A COLD FRONT WILL MOVE THROUGH THE REGION DURING
THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS THROUGH THE EARLY
EVENING. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND WIND GUSTS TO
50 MPH. A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL REMAIN LOW DURING THE UPCOMING
WEEK AS SOMEWHAT DRIER AND MORE STABLE CONDITIONS ASSOCIATED WITH A
STRONG HIGH PRESSURE RIDGE SPREAD ACROSS THE REGION. AFTERNOON AND
EVENING THUNDERSTORMS MAY STILL PRODUCE BRIEF HEAVY RAIN...SMALL
HAIL AND STRONG GUSTY WINDS. KEEP IN MIND...ALL THUNDERSTORMS
PRODUCE LIGHTNING WHICH CAN POTENTIALLY EXTEND UP TO 10 MILES FROM
THE CORE OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/BAKER

In the hours before

Special weather statement, Jul 20, 4:02 PM MST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT MON JUL 20 2009

COZ046-047-202330-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
502 PM MDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LINCOLN COUNTY
  EXTREME EAST CENTRAL ELBERT COUNTY

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 18 MILES WEST OF BOYERO...
OR 21 MILES SOUTH OF LIMON...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BOYERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTHEAST COLORADO.

&&

LAT...LON 3898 10321 3862 10342 3897 10371 3926 10373
TIME...MOT...LOC 2302Z 322DEG 35KT 3896 10359

DANKERS
Special weather statement, Jul 20, 8:47 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
947 PM MDT MON JUL 20 2009

COZ040-043-210415-
CENTRAL AND SOUTH WELD COUNTY CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
947 PM MDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN WELD COUNTY
  EXTREME NORTHEASTERN BROOMFIELD COUNTY

AT 947 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 3 MILES WEST OF PLATTEVILLE...OR 16 MILES SOUTHWEST OF
GREELEY...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
PLATTEVILLE...MEAD...HUDSON...GILCREST...FREDERICK...FORT LUPTON...
FIRESTONE AND DACONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4004 10452 4004 10503 4027 10504 4033 10478
TIME...MOT...LOC 0347Z 326DEG 20KT 4021 10488

The radar

The Denver radar (KFTG), 50 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

23 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Weld

When
July 20, 9:01 PM MST
Where
Weld County, 0.87 mi NE of Firestone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -104.920

Hail, Larimer

When
July 20, 9:05 PM MST
Where
Larimer County, 1.48 mi SSW of Mountain View
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.130

Hail, Broomfield

When
July 20, 9:10 PM MST
Where
Broomfield County, 0.53 mi W of Broomfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.920, -105.080

Hail, Jefferson

When
July 20, 9:10 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Weld

When
July 20, 9:10 PM MST
Where
Weld County, 4 mi W of Platteville
Measured
2 in hail
Crop damage
$3.0 million
Reported by
Newspaper
Coordinates
40.220, -104.896

Two separate storms moved across Miller Farm, near State Highway 66 and County Road 19, and caused widespread crop damage. Approximately 200 acres of the farm was devastated by strong winds, heavy rain and hail. In all, 400 farms were directly impacted by the storms with widespread crop damage across Larimer and Weld Counties.

Hail, Weld

When
July 20, 9:12 PM MST
Where
Weld County, 0.87 mi NW of Ft Lupton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.090, -104.810

Hail, Jefferson

When
July 20, 9:15 PM MST
Where
Jefferson County, 2.24 mi WNW of Columbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -105.090

Hail, Weld

When
July 20, 9:15 PM MST
Where
Weld County, 0.87 mi SW of Ft Lupton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.810

Thunderstorm Wind, Jefferson

When
July 20, 9:15 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Thunderstorm Wind, Jefferson

When
July 20, 9:15 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
60 kt (69 mph) measured gust
Reported by
NWS Employee
Coordinates
39.820, -105.110

Thunderstorm Wind, Jefferson

When
July 20, 9:15 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
60 kt (69 mph) measured gust
Reported by
NWS Employee
Coordinates
39.820, -105.110

Hail, Larimer

When
July 20, 9:16 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
July 20, 9:17 PM MST
Where
Larimer County, 1.26 mi WNW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -105.070

Hail, Jefferson

When
July 20, 9:18 PM MST
Where
Jefferson County, 0.87 mi SE of Golden
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.740, -105.210

Hail, Jefferson

When
July 20, 9:18 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.820, -105.110

Hail, Larimer

When
July 20, 9:18 PM MST
Where
Larimer County, 1.38 mi N of Loveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -105.070

Hail, Jefferson

When
July 20, 9:22 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.820, -105.110

Hail, Broomfield

When
July 20, 9:25 PM MST
Where
Broomfield County, 1.48 mi NNE of Broomfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.940, -105.060

Hail, Jefferson

When
July 20, 9:26 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Jefferson

When
July 20, 9:28 PM MST
Where
Jefferson County, 3.19 mi SSE of Lakewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -105.070

Thunderstorm Wind, Jefferson

When
July 20, 9:30 PM MST
Where
Jefferson County, 2.81 mi S of Jefferson Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.860, -105.110

Hail, Larimer

When
July 20, 9:37 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
2 in hail
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Jefferson

When
July 20, 9:38 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.820, -105.110

Hail, Jefferson

When
July 20, 9:45 PM MST
Where
Jefferson County, 4.32 mi W of Columbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -105.130

Hail, Jefferson

When
July 20, 10:00 PM MST
Where
Jefferson County, 1.38 mi N of Edgewater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -105.100

Hail, Jefferson

When
July 20, 10:12 PM MST
Where
Jefferson County, 5.09 mi NNW of Columbine
Measured
1.25 in hail
Property damage
$350 million
Reported by
Trained Spotter
Coordinates
39.650, -105.080

Thunderstorm Wind, Weld

When
July 20, 10:15 PM MST
Where
Weld County, 0.87 mi NW of Ft Lupton
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.090, -104.810

Hail, Douglas

When
July 20, 10:20 PM MST
Where
Douglas County, 3.49 mi WNW of Tomah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.320, -104.930

Thunderstorm Wind, Weld

When
July 20, 10:27 PM MST
Where
Weld County, 2.23 mi WSW of Tonville
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.010, -104.720

Tornado, Douglas

When
July 20, 10:39 PM MST
Where
Douglas County, 1.75 mi NE of Castle Rock
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.390, -104.850

A tornado touched down but did no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182071, 182072, 182073, 182074, 188234, 182080, 182079, 182082, 182095, 182100, 182101, 182078, 182081, 182075, 182076, 182077, 182094, 182093, 182092, 182091, 182097, 182090, 182089, 182088, 182087, 182085, 182099, 182096, 182098, 182083.